Nebraska, 2018

Damaging Winds in Nebraska, June 30, 2018

June 30, 2018 · NWS LBF · 7 events in 4 counties and zones

A line of thunderstorms developed and intensified across the eastern Nebraska during the early evening hours of June 30th. As this line of activity tracked east into the western Sandhills, it became severe with damaging wind gusts of 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed and intensified across the eastern Nebraska during the early evening hours of June 30th. As this line of activity tracked east into the western Sandhills, it became severe with damaging wind gusts of 60 MPH. As the line moved into the central Sandhills, wind gusts up to 85 MPH were reported near Stapleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 4:38 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 30, 4:38 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 PM CDT Sat Jun 30 2018

.SYNOPSIS...
Issued at 307 PM CDT Sat Jun 30 2018

Strong PV anomaly noted on GOES-E water vapor imagery moving into
southwest WY. A relatively small area of convection located in
western WY currently but ltg increasing. UA data indicating 40m
height falls across the High Plains and it has made steady
progress through the night heading toward the area. Weaker PV
anomaly helped to generate an MCS across north central into
northeast NE overnight and residual development still occurring on
left over outflow boundaries. Upper high remains in place across
the Ohio River valley into the mid Atlantic region. Low clouds
remain or are redeveloping across much of western and north
central NE keeping temps cool for this time of year.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 307 PM CDT Sat Jun 30 2018

Timing and extent of convective development will be the main
forecast challenge for the next few hours. However, most
individual CAMs as well as ensembles thereof paint a fairly
consistent picture this evening and overnight. With the upper
level trough moving across the northern Plains overnight, strong
forcing for thunderstorms will exist as the potent upper PV
anomaly rotates through. This upper forcing will increase
convergence first along a stalled frontal boundary across southern
NE and northern KS. With decent deep layer shear in place there
could be supercells that develop initially along the front.
However development in this area will struggle with dry air
entrainment initially and this could result in isolated coverage
until better forcing arrives later. Further west, expect a larger
convective complex to develop this afternoon and pose a damaging
wind threat this evening as it propagates through the state.
Plenty of moisture is in place with near 3km warm cloud depth and
close to 1.5 inch PW on the morning sounding. This will mean there
will be a heavy rain threat though would expect, presuming a
large MCS development, that it should propagate at a decent clip.
Still localized flooding would be a concern.

.LONG TERM...(Sunday night through Saturday)
Issued at 307 PM CDT Sat Jun 30 2018

The upper pattern Sunday night through the week will be
characterized by a retreating of the main jet stream northward
briefly followed by another upper trough moving into the PacNW by
Tuesday which translates the upper flow to southwesterly over the
High Plains through mid week. Beyond this time frame, a very strong
upper high pressure region retrogrades westward and settles over the
central Plains by the end of the week.

Sensible weather through the first part of the week will be driven
by a return southerly low level flow setting up during the first par
tof the week as the upper trough moves into the PacNW. While weak
upper PV anomalies move northeast through the central rockies in the
southwesterly flow that develops, precip chances across westenr and
north central NE will be limited as terrain features typically
play more of a role in thunderstorm initiation in this setup,
though if storms get organized enough may push into the area. By
wednesday a cold front will begin a push across the northern
Plains, however the southern edge will have trouble budging the
building high pressure system aloft, with heights of 600dm
advertised on several model sources. The result will be a stalled
frontal boundary in the region, however models differ
significantly on whether this front will remain enough of a
feature for thunderstorm development by late in the week. So
although there are instances of thunderstorm chances in the
forecast at times through the week, confidence in any one scenario
in this regime is fairly low at this time. In addition, as
temperatures aloft warm and forcing remains fairly weak, larger
organized convective systems will be hard to come by.

Despite the rather strong high pressure aloft building into the
region by week's end, high temps around or slightly above average
will prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jun 30 2018

Local radar display shows a line of thunderstorms currently moving
out of the eastern Panhandle into western NEB. Elsewhere, isolated
showers and thunderstorms are present across portions of central
NEB. Over the next six hours this complex of storms exiting the
Panhandle will move east northeast across western and north
central NEB with additional storms anticipated to develop in
southwest NEB as well. Strong to severe thunderstorms are possible
at times. Large hail, damaging winds, and heavy rain the primary
threats. Meanwhile, winds will shift from largely out of the
northeast and become northwest early tonight. Sky cover will
then decrease late tonight-early morning becoming partly cloudy
with sunny skies expected tomorrow. Tomorrow westerly light
breezes will prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...ET
Hazardous weather outlook, Jun 30, 1:05 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
305 PM CDT Sat Jun 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
305 PM CDT Sat Jun 30 2018 /205 PM MDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

There is an enhanced risk for severe thunderstorms this afternoon
and tonight east of a line from Burwell to Arnold to Hays Center.
Outside of this area, there is a slight risk for severe
thunderstorms also, mainly along and south of Highway 2, covering
much of western and north central Nebraska. The main severe
weather threat will be from large hail and damaging winds in
excess of 70 MPH. In addition an isolated tornado or two is
possible.

A couple areas of thunderstorm development are possible this
afternoon, the first along a stalled frontal boundary located in
southern Nebraska. In this area, all types of severe weather will
be possible including isolated tornadoes and damaging wind gusts
in excess of 70 MPH, and large hail. Development in this area is
expected to be more isolated however.

The second area of concern will be storms developing across the
Panhandle of Nebraska, generally along and south of Highway 2,
and moving east across the area from late afternoon through the
evening hours. These storms are expected to become more numerous
and will have the potential to produce more widespread damaging
wind gusts and large hail to the size of golf balls or larger.
Also, heavy rain will be possible with any of the storms and will
include the possibility of localized flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A few strong to briefly severe thunderstorms are possible late
Monday afternoon and evening. The area of concern generally
covers most of western and north central Nebraska. The severe
weather hazards are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter reports with wind speed information and hail size reports
will likely be needed across much of western and north central
Nebraska late this afternoon and tonight...with activation
possible across portions of southwest Nebraska near the frontal
boundary.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

JWS

In the hours before

Special weather statement, Jun 30, 1:57 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT SAT JUN 30 2018

NEZ071-302130-
Frontier NE-
357 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eustis, or 23 miles east of Curtis, moving northeast
at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Orafino.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4052 10028 4063 9999 4061 9998 4047 9998
      4043 10004 4044 10009 4041 10009 4039 10012
TIME...MOT...LOC 2056Z 234DEG 62KT 4053 10008

Gomez
Special weather statement, Jun 30, 3:28 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT SAT JUN 30 2018

NEZ004-022-302315-
Sheridan NE-Garden NE-
428 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Alliance Airport to 6 miles
northwest of Lisco. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Patterson Lake, Dogtown Flats, Herman Lake and Tralnor Lake.

This includes Highway 2 between mile markers 112 and 113.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4199 10268 4206 10237 4156 10227 4152 10264
      4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2227Z 257DEG 25KT 4190 10274 4157 10270

Gomez
Special weather statement, Jun 30, 4:14 PM MST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT SAT JUN 30 2018

NEZ022-023-035-056-057-010000-
Deuel NE-Grant NE-Arthur NE-Garden NE-Keith NE-
514 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...GRANT...NORTHWESTERN
KEITH...EASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 600 PM
MDT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Ashby to 17 miles east of
Oshkosh to near Lewellen. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Arthur, Hyannis, Lemoyne, Duluth, Swede Lake, Cogill Lake, Green
Lake, Bucktail Lake, Bourquim Hill, Three Mile Lake, Pratt Lake,
Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Lena, Sand Puddin Lake, McKeag, Otter Creek
Campground and Calora.

This includes the following highways...
 Highway 2 between mile markers 143 and 155.
 Highway 61 between mile markers 103 and 161.
 Highway 92 between mile markers 115 and 133, and between mile
markers 165 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4209 10163 4179 10143 4140 10142 4113 10216
      4144 10211 4187 10215
TIME...MOT...LOC 2313Z 241DEG 61KT 4183 10210 4150 10203 4128 10207

JWS

The radar

The North Platte radar (KLNX), 104 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arthur

When
June 30, 4:40 PM MST
Where
Arthur County, 2.81 mi S of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.530, -101.690

Wind gusts estimated at 60 MPH at this location.

Thunderstorm Wind, McPherson

When
June 30, 6:17 PM CST
Where
McPherson County, 16.5 mi NW of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.730, -101.180

Wind gusts estimated at 60 MPH along with pea sized hail at this location.

Thunderstorm Wind, McPherson

When
June 30, 6:48 PM CST
Where
McPherson County, 5.75 mi NNE of Tryon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.620, -100.910

Thunderstorm wind gusts, estimated at around 60 MPH, brought down tree limbs at this location.

Thunderstorm Wind, Lincoln

When
June 30, 6:53 PM CST
Where
Lincoln County, 5.82 mi NW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.200, -100.870

Thunderstorm wind gusts, estimated at 60 MPH, reported at this location.

Thunderstorm Wind, Logan

When
June 30, 7:03 PM CST
Where
Logan County, 2.14 mi NNE of Stapleton
Measured
74 kt (85 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.510, -100.510

Multiple large tree branches/trunks snapped off of trees landing 140 feet away from their bases. Two power poles were snapped in half at this location.

Thunderstorm Wind, Logan

When
June 30, 7:15 PM CST
Where
Logan County, 6.24 mi N of Stapleton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.570, -100.510

Several utility poles snapped in half and cottonwood tree branches blow 80 yards along highway 83 at mile marker 118.

Thunderstorm Wind, Logan

When
June 30, 7:34 PM CST
Where
Logan County, 8.36 mi N of Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.620, -100.320

Thunderstorm wind gusts around 60 MPH along with pea sized hail, was reported at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759170, 759171, 759173, 759174, 759175, 759169, 759177.